Getting off Prilosec after one month

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Megb
New Member


Date Joined Apr 2009
Total Posts : 4
   Posted 4/18/2009 8:24 AM (GMT -6)   
Hi. I have been taking Prilosec for one month - and have read about rebound affects, but wondered if they might be less since I've only been taking them a short time - how long they might last if I've only taken it a month?

I am now out of the situation, which I believe was causing the majority of my heartburn (the job I was in) and I think I will be ok without them - I'd never had heartburn before a majorly stressful period in my job started a few months ago.

I just bought the DGL licorice that I've read about here and elsewhere. On another website it said don't buy the sugarless - unfortunately I already did - do you think that matters. I took two. It tastes horrible, but hopefully it will help.

I have been taking 20 mg of Prilosec once a day for a month - prescription version because I can't swallow pills and needed to mix it in something.

I could take pepcid instead, while getting off it, but wondered if then I'd have similar problems getting off of it.

Do you think it is ok to take antacids occasionally as needed or do they cause a similar rebound affect? I figure my body needs calcium anyway.

I've given up coke for now at least, which seemed to be a major trigger for me, even though I've drunk one or two cans a day my whole life - not sure if it was the soda or carbonation - was worse at restaurants with high amounts of carbonation.

Meg

Megb
New Member


Date Joined Apr 2009
Total Posts : 4
   Posted 4/18/2009 8:29 AM (GMT -6)   
One more question - do you think drinking water after taking the dgl will make it not work as well? It jut tastes so awful I have to take something. I've never cared for the taste of licorice and this is extra strong.

Meg

stkitt
Forum Moderator


Date Joined Apr 2007
Total Posts : 32602
   Posted 4/18/2009 5:51 PM (GMT -6)   

Hello Meg and Welcome to HealingWell,

I am Kitt.  Something as seemingly simple and benign as a heartburn medicine that suppresses acid formation can lead to excruciating withdrawal pain. However from the information that I have read it is usually patient's that have been taking the med for more then one month.

I have read some horror stories re patients that have been on the med for 5-7 years but one month should not be a huge issue as you are already substituting other ways to deal with the rebound effects.

As for antacids, I used to eat them like candy before starting Priolesec and if I have break through heartburn I will still take antacids.  Of course each person is different so please do discuss your choices with your physician.

I am not an expert on the licorice but I know some members use it here and do very well on that regime.

Take care and again, Welcome.

Kitt


 

Kitt, Co-Moderator:
Anxiety/Panic 
Co-Moderator Depression
  Forums

*~*
http://www.healingwell.com/donate *~*
Not a mental health professional of any kind
Peace does not dwell in outward things, but within the soul
Clickable Link: Anxiety-Panic Resources


Megb
New Member


Date Joined Apr 2009
Total Posts : 4
   Posted 4/18/2009 8:00 PM (GMT -6)   
Thanks!

So far so good today.

Megb
New Member


Date Joined Apr 2009
Total Posts : 4
   Posted 4/21/2009 5:16 PM (GMT -6)   
I thought I would post an update - day 4 without the medicine and no problems at all - so it does seem like it takes more than a month for the rebound effect to be a problem - at least so far in my case. I've been careful what I eat though. I stopped taking the licorice since I hadn't been having any problems and I hate the taste so much. I have it though, just in case.

I truly believe now that stress can cause this, because I have been just fine, now that I am not under such constant stress and worry about work. I wasn't positive, but suspected it because of a vacation away from work where I was fine - where they had an all you can eat buffet even. I was taking the prilosec though, so couldn't be sure until I was off it. I guess I can't be positive yet, but think things are going well so far.

Meg

chambershex
Regular Member


Date Joined Sep 2008
Total Posts : 26
   Posted 4/21/2009 10:46 PM (GMT -6)   
Hi megb, thats good news that you didn't have a rebound effect, I did and I was only taking pariet (a smaller dose than you!) for 2 months. I think the reason rebound effect occurs is because long term use of PPIs increase blood gastrin levels. Gastrin stimulates acid secretion, so when you stop repressing the acid with the meds the increased gastrin level cause an upsurge in acid secretion for a few days. And there is also probably a kind-of reverse placebo effect (in that one worries about the acid returning) causing increased acid production.   
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, April 26, 2018 5:14 PM (GMT -6)
There are a total of 2,956,057 posts in 324,289 threads.
View Active Threads


Who's Online
This forum has 162265 registered members. Please welcome our newest member, UglyLoser.
339 Guest(s), 9 Registered Member(s) are currently online.  Details
goshawk, Wienie, kbad30, Serenity Now, Wotan, magoo2, OriolCarol, pmitra0123, Jterry78